Missouri, 2012

Hail and Damaging Winds in Missouri, June 16, 2012

June 16, 2012 · NWS DVN · 4 events in 1 county or zone

A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving eastward out of Kansas brought strong to severe thunderstorms to most of Eastern Iowa, Northeast Missouri, and Northwest Illinois during the afternoon and early evening hours of June 16. Thunderstorm winds brought down trees and power and phone lines in Jefferson County with widespread heavy rain south of Interstate 80. High temperatures ranged from 81 degrees at Independence, IA to 92 degrees in Macomb, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 2:09 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 2:09 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT SAT JUN 16 2012

.SYNOPSIS...
TRAILING CONVERGENCE LEFT FROM THE MCV OVERNIGHT HAS ALLOWED
DEWPOINTS TO CLIMB TO THE LOWER 70S OVER THE SOUTHERN HALF OF THE
CWA. STORMS HAVE FIRED IN THIS AREA AND ARE STRONG TO NEAR SEVERE AS
OF 2 PM.

&&

.SHORT TERM...
A SEVERE WEATHER AND HEAVY RAIN EVENT SHOULD IMPACT ROUGHLY THE
SOUTHERN 1/2 OF THE CWA LATE THIS AFTERNOON AND THIS EVENING. WIND
THREAT IS HIGHEST SOUTH...OR WHERE EVER THE APEX OF THE EXPECTED BOW
CROSSES THROUGH. HEAVY RAIN IS HIGHEST THREAT ON THE NORTH SIDE OF
THIS BOWING SEGMENT...WHICH SHOULD LINE UP RAINS FROM NORTH OF
OTTUMWA...TO THE QUAD CITIES...TO NORTHERN ILLINOIS. RAINFALL OF 1
TO 2 INCHES IS POSSIBLE GIVEN HIGH PWAT AIRMASS. OUTSIDE OF THIS
AXIS...ESPECIALLY NORTHWEST...AMOUNTS SHOULD BE MUCH LESS.

ERVIN

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
HOT AND HUMID CONDITIONS TO RETURN FOR EARLY WEEK AS THE FRONT
LIFTS BACK NORTH...RETURNING THE REGION TO A DEEP...WARM SOUTHWEST
FLOW WITH LITTLE CHANCE FOR RAIN UNTIL A COLD FRONT PUSHES THROUGH
LATE WED. SLIGHTLY COOLER AND UNSETTLED CONDITIONS THEN FOLLOW FOR
LATE WEEK INTO NEXT WEEKEND.

SUNDAY NIGHT...WILL KEEP SLIGHT CHANCES FOR THUNDERSTORMS AS
WEAKENING WARM FRONT LIFTS NORTHWARD THROUGH THE REGION. 12Z
MODELS CONTINUE THE BETTER CHANCE FOR STORMS WELL TO THE NORTH IN
MN AND WI...IN AN AREA OF BETTER THETAE ADVECTION AND MID LEVEL
FORCING.

MONDAY IS SETTING UP TO BE ONE OF THE WARMEST DAYS OF THE YEAR SO
FAR AS SW WINDS FROM 40 TO 50 KTS AT 850 MB ADVECT TEMPERATURES
AS WARM AS 20 TO NEARLY 24 DEG C OVER THE REGION. DEEP MIXING IN
THE STRONG AND CAPPED SW FLOW SHOULD PRODUCE BREEZY CONDITIONS
WITH HIGHS INTO THE MID 90S. IF SURFACE DEWPOINTS HOLD IN THE MID
TO UPPER 60S...HEAT INDEX VALUES MAY APPROACH 100.

THIS VERY WARM AND MUGGY AIRMASS REMAINS IN PLACE TUE THROUGH WED WITH
HIGHS IN THE UPPER 80S TO MID 90S AND LOWS IN THE UPPER 60S TO
LOWER 70S. HAVE KEPT POPS FOCUSED ON LATE WED AND WED
NIGHT...WHERE MODELS ARE IN GOOD AGREEMENT DEPICTING THE COLD
FRONT PUSHING THROUGH. CHANCE POPS THAT ARE MAINTAINED FOR THU
THROUGH FRI MAY BE OVERDONE...DEPENDING ON HOW FAR SOUTH THE FRONT
SETTLES AND THE TRACK OF MID LEVEL SHORTWAVES AS THE UPPER LEVEL
FLOW BECOMES SLIGHTLY NW. TEMPERATURES SHOULD COOL BACK CLOSER TO
LATE JUNE NORMALS WITH HIGHS IN THE LOWER TO MID 80S AND LOWS IN
THE 60S.

SHEETS

&&

.AVIATION...
THUNDERSTORMS ONGOING OVER SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS
MAY CONTINUE TO IMPACT BOTH BRL AND POSSIBLY MLI THROUGH 22Z.

A MOIST AND UNSTABLE AIRMASS IS OVER EASTERN IOWA AND NORTHWEST
ILLINOIS THIS AFTERNOON...AND A COLD FRONT WILL MOVE INTO THE AREA
TONIGHT. THIS WILL SPREAD A LARGE AREA OF STRONG THUNDERSTORMS OVER
THE TAF OUTLOOK AREA...RESULTING IN A PERIOD OF THUNDERSTORMS AT
EACH SITE...CAPABLE OF IFR/LIFR CONDITIONS IN HEAVY RAIN...STRONG
WINDS OVER 40 KTS...AND POSSIBLY HAIL. THIS IS MOST LIKELY BETWEEN
21Z TODAY AND 03Z SUNDAY...OR MID EVENING. AREAS ALONG AND SOUTH OF
INTERSTATE 80 WILL SEE THE HIGHEST THREAT FOR THE DAMAGING
WINDS...IMPACTING MLI AND BRL POSSIBLY.

OTHERWISE...LOOK FOR SOUTHWEST TO WEST WINDS AROUND 12KTS...TO 20
KTS...WHICH WILL BECOME WEST TO NORTHWEST AFTER 06Z TONIGHT. AFTER
STORMS EXIT THE REGION EARLY SUNDAY...VFR WEATHER IS EXPECTED ONCE
AGAIN AT ALL SITES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/SHEETS
Hazardous weather outlook, Jun 16, 2:35 AM CST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT SAT JUN 16 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
335 AM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING WITH THE POSSIBILITY OF AN ISOLATED OCCURRENCE OF LARGE
HAIL OR WIND DAMAGE. AND AS WITH ALL THUNDERSTORMS...LIGHTNING
WILL BE A HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT WEATHER WILL DEVELOP EARLY NEXT WEEK...ESPECIALLY ON MONDAY
WHEN HEAT INDEX VALUES COULD REACH INTO THE UPPER 90S.

A LATE WEEK FRONTAL SYSTEM WILL PRODUCE A CHANCE OF THUNDERSTORMS
FROM LATE WEDNESDAY INTO EARLY FRIDAY. HOWEVER...IT IS TOO EARLY
TO SPECIFY A SEVERE AND/OR HEAVY RAIN THREAT...BUT LIGHTNING WILL
CERTAINLY BE A RISK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

08/WOLF

In the hours before

Local storm report, Jun 16, 1:55 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             5 WNW LOWELL            40.87N 91.51W
06/16/2012  E1.00 INCH       HENRY              IA   TRAINED SPOTTER

            DIME AND QUARTER SIZED HAIL LASTING FOR ABOUT 15 MINUTES.
            HE82

&&

SCHULTZ
Local storm report, Jun 16, 2:03 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             NNW HILLSBORO           40.84N 91.71W
06/16/2012  M0.25 INCH       HENRY              IA   TRAINED SPOTTER

            LASTED FOR 5 TO 10 MINUTES AND ENDED AT 216PM.

0301 PM     HAIL             3 SE NEW LONDON         40.90N 91.37W
06/16/2012  M0.25 INCH       DES MOINES         IA   PUBLIC

            HAIL BEGAN TO FAIL AT 301PM.

&&

DC
Local storm report, Jun 16, 2:27 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             BLUE GRASS              41.51N 90.76W
06/16/2012  M0.25 INCH       SCOTT              IA   NWS EMPLOYEE

            PEA SIZED HAIL RELAYED BY NWS EMPLOYEE

&&

SCHULTZ
Local storm report, Jun 16, 3:38 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             1 NW CANTRIL            40.66N 92.08W
06/16/2012  M0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            PEA TO PENNY SIZED HAIL FELL FOR 10 MINUTES.

&&

DC
Local storm report, Jun 16, 4:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     BATAVIA                 40.99N 92.17W
06/16/2012                   JEFFERSON          IA   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES DOWN IN TOWN.

0508 PM     TSTM WND DMG     3 E PACKWOOD            41.13N 92.02W
06/16/2012                   JEFFERSON          IA   TRAINED SPOTTER

            SEVERAL 3 INCH DIAMETER TREE LIMBS DOWN

&&

DC
Local storm report, Jun 16, 4:14 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     RICHLAND                41.19N 92.00W
06/16/2012                   KEOKUK             IA   LAW ENFORCEMENT

            HIGH WINDS AND TREES REPORTED DOWN IN RICHLAND.

&&

DLS

The radar

The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clark

When
June 16, 4:14 PM CST
Where
Clark County, 1.18 mi NNE of Anson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.597, -91.765

Wind gusts estimated to be 70 mph destroyed a machine shed at the intersection of State Highway 81 and County Road V about 1 mile north northeast of Anson, MO at 514 pm CDT June 16.

Thunderstorm Wind, Clark

When
June 16, 4:18 PM CST
Where
Clark County, 3.92 mi WNW of Anson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.598, -91.841

Wind gusts estimated to be 60 mph broke a six inch limb off of a pear tree about 4 miles west northwest of Anson, MO at 518 pm CDT June 16.

Thunderstorm Wind, Clark

When
June 16, 4:26 PM CST
Where
Clark County, 3.92 mi WNW of Anson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.598, -91.841

Wind gusts estimated to be 60 mph were observed about 4 miles west northwest of Anson, MO at 526 pm CDT June 16.

Hail, Clark

When
June 16, 4:26 PM CST
Where
Clark County, 3.92 mi WNW of Anson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.598, -91.841

Nickel sized hail fell about 4 miles west northwest of Anson, MO at 526 pm CDT June 16.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392630, 392631, 392632, 392633.